PpcProtect

Top 10 Medication Errors – Insulin Overdose

Top 10 Medication Errors – Insulin Overdose

Top 10 Medication Errors - Insulin Overdose

June 17, 2012
By: Scott Distasio
Comments 0
The most common medication errors in hospitals are insulin errors. Nursing Times reports a study in England's hospitals revealed 37 percent of diabetic patients were given the wrong dose of insulin during their hospitalizations. This study was prompted when the mother of an eleven year-old diabetic patient questioned the amount of insulin a nurse was about to administer to her son. When the nurse called to verify the order, she found she was about to give the patient an insulin overdose ten times the correct amount. Similar hospital drug errors happen daily throughout the world.Diabetes Health explains that most often insulin overdose is related to the use of abbreviations. Doctors may abbreviate “units” with a U, which can be misread as a 0, which increases the dose tenfold. Patients who are given too much insulin can suffer from hypoglycemic shock and, in some cases, can die. Diabetic patients may also suffer from hypoglycemia if hospital staff fail to reevaluate and adjust the insulin levels they are receiving in accordance with their blood glucose test results.Not all hospital insulin errors happen to diabetic patients. As discussed in a previous blog, Anita Griffie was given an insulin drip instead of a potassium IV which caused her to lose consciousness. Had the hospital not identified the medication error, Griffie could have died. In this case, it is likely the patient was given someone else's medicine. Confusing which medications go to which patients is another common hospital medicine mistake.As a result of the prevalence of hospital drug errors related to insulin, the American Society of Health-System Pharmacists has developed an extensive program on the safe use of insulin. It emphasizes that doctors should only write out the word “units” and should never abbreviate it with a U. It also encourages hospital staff to verify a patient's identity before administering medication to avoid having medicine go to the wrong patient. However, if a patient is concerned about the medicines he is getting, the dose he is getting, or how often he is getting a drug, he should ask his healthcare providers.
  • Share Post
Tap to call us!